Kenya has recalled questionable batches of an antibiotics that have sparked an outcry due to their severe side effects.
The Pharmacy and Poisons Board (PPB) has withdrawn some gentamicin injection used to treat life threatening bacterial infections such as Urinary Tract Infection (UTI) after some patients complained of severe headaches.
PPB listed the drugs affected as Gentamed Injection Batch Numbers 170603 and 170611, Caregenta-80 Injection Batch Number 171160 and Dawagenta Injection Batch number 170754.
The board said the withdrawal, which now stops prescription of the said batches, was done in collaboration with the relevant agents of the manufacturers - Medisel Kenya Ltd, Care Plus Kenya Ltd and Dawa Kenya Limited.
“This has been done as a precautionary measure to allow investigations into the possible causes of the adverse reaction of severe headache experiences by some patients upon injection,” the board’s registrar Fred Siyoi said in a statement.
The recall, however, will not affect the supply of the crucial drug, Dr Siyoi said.
“We want to assure consumers that no shortage of the medicines is expected as this recall is for a specific batch and not a complete withdrawal. The unaffected batches and brands are still available,” said Siyoi.
Apart from UTI, gentamicin is also used to treat burns, surgical infections and chest infections such as pneumonia. It is used to treat both adults and children.
Kenya is not the first country to recall batches of the drug. In Uganda, the country’s National Drug Authority (NDA), issued an alert on June 5, over the injection.
“We want to let you know of the serious adverse events that could occur while using particular brands and batches of gentamycin injection. We have received complaints about unusual side effects that occur following the administration of the injection. These include immediate severe headaches, dizziness, blurred vision, fainting, rash and itching,” said NDA acting director Victoria Nambasa, as reported by the New Vision.
In October 2017, Pfizer Australia and Therapeutic Goods Administration of Australia recalled ten batches of Gentamicin BP 80 mg, the same type Kenya recalled.
“It has been identified that the affected batches of gentamicin injection may contain higher than expected amounts of histamine,” reads a statement by Australian department of health.
If injected intravenously (directly to the vein) or intramuscularly (direct to the muscle), it may cause hypersensitivity and allergic reactions which may grow worse for patients with kidney infections.